Posted 7/15/2007 10:48 PM (GMT -6)
Hi, I have been on lithium for the past four years and have had no episodes. I have not had to change my mood stablizer yet. If the levels are going it probably means the medication is not been processed and excreted from the body as well as it used to. This could have something to do with the other illness, a side effect of taking the med, or just that he is getting older. If he is in the hospital there are all kinds of things that could effect lithium levels. If electolytes are off balance from dehydration or anything else, it can effect lithium levels. I would ask the doctor what the exact reason is, so that you both know. I think I have heard that the longer you have been stable the more likely you will be stable in the future. I don't know if that is true or not.
If they are starting him on another drug it will probably be an anticonvulstant drug that is also used for bipolar disorder. I have heard good things about the drug Lamictal. However, I have never personally been on it. Good luck and keep us updated. I can imagine how you both must feel. I think I will one day have to change meds. Lithium has worked so well for me I would be afraid that the next med wouldn't work as well. I hopw the next med wil work great for your husband.